| Model Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/28/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The initial reporter's complete address is (b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2010, whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh infection, debridement, mesh removal, additional surgeries.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history updated result code.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009, including records for cholecystectomy and gastric bypass surgery, were not provided.On (b)(6) 2009: (b)(6) community hospital.(b)(6), md.Operative report.Pre/postop diagnosis: incarcerated incisional hernia.Name of procedure: repair of incarcerated incisional hernia.Indications: this is a 50-year-old women status post open cholecystectomy and gastric bypass surgery.She has a known incisional hernia.She was admitted with about a 12-hour history of pain and hernia that could not easily be reduced.She had no peritoneal signs nor obstructive gi symptoms.She is taken to the operating room for repair of her incisional hernia.Findings at time of operation: multiple hernia defects containing preperitoneal fat and/or omentum.Implants: 6 x 8- inch proceed mesh, 19 french round fluted drain.Description of the operation: after informed consent was obtained, site and procedure verification were performed.The site of the hernia and tenderness were identified, marked, and then verified with the patient.She was taken to the operating room and placed supine on the operating table.General anesthesia was induced per the anesthesia department.Antibiotics had been administered intravenously.A foley catheter was inserted.The abdomen was prepped and draped in the usual sterile fashion.The appropriate time-out was performed and all present were in concurrence.The previous midline incision was used.This was carried down approximately 3 cm below the extent of the previous incision in which the painful mass was located primarily in this area.The incision was carried down through the skin and subcutaneous tissue.Hernia sac was identified.It was sharply opened and the peritoneum entered.Some omentum was reduced from the largest of the hernias.The incision was opened.There were multiple hernia defects along the length of the incision.Therefore, the entire incision was opened.The omentum was then mobilized off the anterior abdominal wall using electrocautery.Once this was done, the anterior surface of the abdominal wall was then cleared, undermining the soft tissue.Once an approximately 3 cm margin from the fascial edges was obtained, the wound was irrigated and hemostasis was obtained.The length of the incision was about 18 cm x 12 cm in width, including 3 cm fascial overlap.A 6 x 8 inch proceed mesh was chosen as the appropriate size.It was soaked in antibiotic solution and delivered onto the field.It was then placed in the subfascial position using horizontal mattress 0 prolene sutures.The mesh was inspected and was noted to be in good position and had overlap of great than 3 cm circumferentially.Small buttonhole hernia was noted at about 1 o¿clock position of the wound.This was reduced and repaired with figure-of-eight prolene suture.It should be noted that the mesh also covered this area very well.The mesh was inspected.It was in good position with no gaps between the fascia and the mesh.Needle, instrument, and sponge counts were noted to be correct at the conclusion of the mesh placement.The wound was irrigated and hemostasis noted to be good.A 19-french round drain was then brought into a separate stab incision in the left lower quadrant.The drain was placed over the fascia.There was not enough sac or fascia to bring over the mesh.The scarpa¿s fascia was then closed using a running 2-0 vicryl suture.The wound was again irrigated and the skin closed using skin staples.The patient tolerated the procedure well.An abdominal binder was placed.Complications none.¿ on (b)(6) 2010: (b)(6) hospital.Post procedure notes.Implant sticker.Pre/postop dx: ventral hernia ¿ inc [incarcerated], recurrent.Procedure: ventral herniorrhaphy with goretex.Gore-tex® soft tissue patch.Ref catalogue number: 1315020020.Lot batch code: 7024506.W.L.Gore & associates.The records confirm a gore-tex® soft tissue patch (1315020020/7024506) was implanted during the procedure.The operative report was not provided for the (b)(6) 2010 procedure.On (b)(6) 2010: (b)(6).Microbiology specimen summary.Source: abdomen.Organisms: s.Aureus.Gram stain final: rare white blood cells, no organisms seen.Tissues/wound culture final: few staph aureus.Culture anaerobe final: no anaerobic bacteria isolated.On (b)(6) 2010: (b)(6).(b)(6).Pathology report.Specimen: abdomen, nos- foreign body.Preop diagnosis: ventral hernia.Gross description: abdomen, nos- foreign body: received in formalin in a container labeled with the patient name and ¿foreign body from abdomen¿ is a 231-gram specimen consisting of two irregularly shaped portions of fibroadipose tissue and focally membranous tissue, the larger measuring 30.8 x 17.0 x 2.0 cm and the smaller 16.7 x 8.2 x 2.5 cm.The larger portion has embedded synthetic mesh work in the fibroadipose tissue and focally blue plastic suture surrounded by thick layers of soft brown what appears to be inflamed tissue and fibrous tissue, focally forming fibrous bands.Final diagnosis: abdomen nos- foreign body: multiple portions of fibroadipose soft tissue containing embedded synthetic mesh work (foreign material), with multifocal acute and chronic abscesses surrounding the foreign material with marked foreign body giant cell reaction.Focal mesothelial lining is noted, with foci of chronic inflammation and fibrosis.No malignancy identified.On (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operation report.Assistant: (b)(6), md.Pre/postop diagnosis: infected ventral mesh.Operation performed: debridement of abdominal wall with removal of mesh; abdominoplasty with placement of new mesh with allograft; lysis of adhesions; repair of ventral hernia.Findings: ¿deep gore-tex mesh infected and related to a mesh abscess strongly attached to the soft tissue of the abdominal wall as well as the bowel.The mesh was completely resected, the mesh was completely separated from the mesh underside and lysis of adhesions identified and no evidence of bowel injury.The repair was done with porcine allograft on delayed basis which completely repaired the abdominal wall.The patient had also an epigastric large ventral hernia which was repaired by placement as new biologic mesh.¿ summary: ms.(b)(6) is a 52-year-old female with history of infected mesh for a while.She has failed medical management and was seen by her physician dr.(b)(6).She was sent to my office in order to consider the patient for surgery.The patient was treated with antibiotics which decreased the amount of purulent drainage and she was considered a candidate for surgery in order to remove the old mesh and repair the abdominal wall with abdominoplasty and placement of a new mesh material if needed.It was always planned to put a biological mesh in order to treat the infection.I discussed with the patient clearly the indications for surgery, alternatives, risks, benefits, and possible complications including recurrence of infection, bleeding, bowel injury, death, among many others.The patient understood well all issues.Ample time was given to answer all questions.The patient agreed with surgery and signed the informed consent.Description of procedure: ¿the patient was brought into the operating room awake.General anesthesia was given by dr.(b)(6).The abdomen was prepped and draped appropriately.A midline incision was performed following the previous surgical scar.Dissection was done by planes.There was a fistulous tract going deep into the deep tissues of the fascia.Careful dissection eventually exposed the old mesh.Above the old mesh in the epigastric level, there was an 8-cm hernia which was carefully dissected free.Progressively and very cautiously we were able to expose the gore-tex material and very progressively removed it completely from the abdominal wall attachments.The gore-tex graft was also attached to the bowel, it was carefully dissected free from the bowel.Eventually lyse adhesions revealed no bowel injury in the involved attached bowel.The gore-tex was involved with an abscess within the gore-tex material itself.It was identified and completely debrided.Once the mesh was removed, lysis of adhesions continued to the abdominal wall in order to make a space for the new graft.A stratus 20 x 20 cm allograft was inserted into the peritoneal cavity above the omentum, fixed to the abdominal wall with ___ [sic] stitches using a combination of vicryl and pds.Once the mesh was in place, then the hernial ring was attached to the allograft with individual stitches of gore-tex #0.A 19-french silastic drain was placed above the mesh into the subcutaneous tissue and exteriorized by a counterincision [sic] over the right side of the abdominal wall.The subcutaneous tissue was approximated with individual stitches of vicryl 2-0.The skin was approximated with skin staples.Complications: none.Estimated blood loss: minimal.Plan: the patient will be managed in hospital with perioperative antibiotics.Addendum: an incidental appendectomy was performed in the usual fashion by isolating the mesoappendix, identifying its vascular pedicles, transecting the vascular pedicle between surgical clips.The base of the appendix was identified, two surgical clips were placed proximally, one distal and then the appendix transected.¿ on (b)(6) 2011: (b)(6) hospital.Microbiology specimen summary.Source: abdomen.Organisms: s.Aureus.Gram stain final: rare white blood cells, no organisms seen.Tissues/wound culture final: rare staph aureus.Culture anaerobe final: no anaerobic bacteria isolated.On (b)(6) 2011: (b)(6) hospital.(b)(6), md.Pathology report.Specimen: a.Appendix, nos; b.Foreign object- infected mesh.Pre/postop diagnosis: infected mesh.Gross description: a.Appendix: received in formalin, labeled, attached to abundant amount of periappendiceal fat.B.Foreign object- infected mesh: received in formalin in a container labeled with the patient name and ¿infected mesh¿ is a 193-gram aggregate of tissue fragments including an ellipse of skin measuring 17.0 cm in length and measuring up to 1.0 cm in width.A portion of the longest specimen of skin measures up to 1.2 cm in with and contains a small ulcer measuring 0.7 x 0.3 cm in greatest dimensions surrounded by gray white soft tissue.The largest single piece of soft tissue consists of relatively thick focally firm fibrofatty soft tissue which has enmeshed in it what appears to be a portion of graft material.The entire specimen measures 12.0 x 9.0 by up to 4.6 cm in greatest dimensions.The portion that is embedded in this thick leathery tissue that appears to be represent a portion of goretex measures up to 9.0 x 4.0 cm in greatest dimensions.Other portions of the specimen reveal multiple sutures embedded in the scar tissue.Final diagnosis: a.Appendix: extensive luminal fibrosis, vermiform appendix, no acute inflammatory exudate or ulceration of mucosa identified.B.Foreign object- infected mesh: ulceration of skin with underlying extensive inflammatory granulation tissue and scar tissue extending into subcutaneous fat; abdominal wall; graft material surrounded by scar tissue and extensive abscess, inflammatory granulation tissue and dense scar tissue; no granulomas or neoplasm identified.On (b)(6) 2013: (b)(6) hospital.(b)(6), md.Operation report.Assistant: (b)(6), md.Pre/postop diagnosis: recurrent post incisional ventral hernia.Operation performed: repair of post incisional ventral hernia.Findings: ¿a giant post incisional ventral hernia coming through a hernia ring over the supraumbilical area.This has been the site of all recurrences.The repair of the abdominal wall was done using a ventral composite patch with hydrophilic underside and a polypropylene mesh, dual layer, on the upper side.The repair was very successful with complete attachment of the hernial ring to the mesh and placement of inside tackers in order to open up the mesh completely into the abdominal wall.Summary: mrs.(b)(6) is a 54-year-old female who had a gastric bypass many years ago.This was complicated with a large ventral hernia, which eventually was repaired with a gore-tex type mesh.This, unfortunately, became infected and she developed a very large abscess.When i met mrs.(b)(6), this was a situation that we had to resolve.In her next surgery, i had to remove the infected mesh and then place a biological material mesh in order to resolve the chronic infection.This eventually did correct the infection and the patient healed very nicely.Unfortunately, being of a biological nature, eventually it reabsorbed and hernia recurred.We had always understood, and clearly explained to mrs.(b)(6) that the biological material was not possibly the final repair and that we would eventually do another repair, hopefully a final one.We had discussed multiple options, including component separation in order to reconstruct the abdominal wall.On this preoperative discussion, i had explained to mrs.(b)(6) that the decision will be made based on discovery and the findings that we would have during this next repair, which hopefully will be the final repair.I discussed with mrs.(b)(6) the indications for surgery, alternatives, risks, benefits, possible complications, including bleeding, infection, bowel injury, recurrence of hernia, and even death.Mrs.Cochran understands clearly that she should avoid carrying heavy things and she should optimize her weight the best as possible.It is important to note that the recurrence on this last repair was probably due to mrs.(b)(6) increasing weight, as well as lifting heavy objects, which she clearly recognizes.All questions were answered.The patient agreed with surgery and signed informed consent.Description of procedure: the patient was brought into the operating room awake.General anesthesia was given by dr.(b)(6).The abdomen was prepped and draped appropriately.A midline incision was done, resecting the previous surgical scar.Dissection was done very carefully by planes until i reached the hernial sac and entered it.Multiple adhesions had to be lysed between the hernial sac and the omentum, as well as bowel.This was done sterilely and progressively until the hernial ring could be evaluated.We went beyond the hernial ring in order to make room for the abdominal wall repair.Eventually and after evaluating the size of the defect, i decided not to do a component separation, but instead to placed one of the modern meshes, which is a composite mesh made of hydrophilic absorbable material on the underside and do a layer of polypropylene on the upper side.This mesh also has a ring which self-expands.After clearing up all attachments, all adhesions and freeing the bowel completely, then i placed the 8 x 7 x 10 x 7 mesh.This was held to the parietal wall with individual takers all throughout the circumference of the mesh.I placed special attention to center it properly in order to distribute the tensile forceps equally to the mesh and to the abdominal wall.Once i finished with the tackers, it was next time to affix the hernial ring to the mesh itself with individual stitches of prolene number 0.These were equally distally placed and sequentially tied all throughout the circumference.At the completion of this repair, the hernial ring was completely affixed to the mesh in a very optimal manner without undue tension.The hernia was completely reduced using this technique.I place marcaine 0.25% in the hernial ring in order to assist in postoperative analgesia.The subcutaneous tissue was approximated with individual stitches of vicryl 3-0.The skin was approximated, first by tension relieving stitches of vicryl 3-0 placed vertically and then by skin staples.I did leave a 19 french jackson pratt drain above the mesh in order to assist in the drainage of seroma.Complications: none.Estimated blood loss: 50cc.Plan: the patient will be managed in the hospital for pain management.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6), md.Office notes.Cc: hernia.Hpi: [illegible] 2 months ago.Infected mesh, gortex? pain.Infection (reoccurring); on abx, persistently infected.Abdominal pain, fever, chills, redness [illegible].Pmh: morbidly obese.Psh: gastric bypass 10 yrs, 2 hernia repairs; sales 2009, phyllips 2010.Social hx: no tobacco.Ros: fever, chills, fatigue, nausea, vomiting, depression.Vs: wt 233.Exam: abdomen soft and non-tender, no palpable organomegaly, + bs, no hernia/cough impulse.Surgical scars- prominent scar upper umb; re [reason] hernias.Diagnosis: h/o cellulitis and infected mesh.Most likely recurrence of infection.Discussed with pt options.Plan: return to dr.(b)(6).On (b)(6) 2011: (b)(6), inc.Wound culture.Abdomen.Final: staphylococcus aureus; very rare.No growth anaerobically after 5 days.On (b)(6) 2011: (b)(6) md.Office notes.[illegible] drainage from wound after needle aspiration.Aureus staph.No cellulitis.Mild purulence noted.[illegible] observed.Plan: change abx [antibiotics].Patient will call when ready for surgery.On (b)(6) 2011: (b)(6), md.Office notes.Preop visit.Discussed with patient again surgical plan and option.Understands extent of surgery- mainly removal of old mesh and reconstruction with biological mesh.Indications, risks, benefits, possible complications again explained.Patient understands all issues well.Agrees with surgery, all questions answered.On (b)(6) 2011: (b)(6), md.Office notes.Cc: post operative visit.Hpi: appetite improving, bm returning, incisional pain.Exam: no fever, incision clean and dry.Assessment: uneventful postoperative course.Plan: discuss dietary discretion, limitation activities.Return as needed.On (b)(6) 2011: (b)(6), md.Office notes.Cc: post operative visit.Hpi: no complaints, appetite improving.No fever, no chills.Back pain.Exam: wound clean.No cellulitis.No edema.Assessment: uneventful postoperative course.Plan: d/c staples, discuss dietary discretion, discuss limitation activities.Return visit 3 months.Refer to primary care physician.On (b)(6) 2011: (b)(6), md.Office notes.Cc: post operative visit.Hpi: incisional pain, bm returning, appetite improving.Exam: no fever, no edema.Incision clean and dry.Assessment: uneventful postoperative course.Plan: discuss dietary discretion, limitation activities.Return as needed, 6 months.On (b)(6) 2012: (b)(6), md.Office notes.[illegible].Has noted [illegible] ballooning of her abdomen more so to the right side of abdomen.Exam: suspicious area over right paramedial side, either recurrence of hernia or thinning of biological mesh?? plan: ct.Pt complains of itching of arms.Recommend dermatology consult.On (b)(6) 2012: (b)(6), md.Radiology-ct abd/pelvis.History: hernia.Findings: comparison is made with the prior study on (b)(6) 2012.Impression: 1.Compared with prior study, the mesh from the anterior abdominal wall has been removed.Associated density has resolved, and there is wide separation of the rectus aponeurosis with peritoneal bulge into the anterior abdominal wall.2.Postsurgical changes from prior gastric bypass procedure and cholecystectomy.3.Redemonstration of bilateral renal peripelvic cysts.4.The rest of the findings are unchanged and unremarkable.[missing records: records for the ct done on 02/23/12 were not provided.] on (b)(6) 2012: (b)(6), md.Office notes.Follow up: continues with some pain but improving.Ct scan preop discussed with pt.Plan: observe, avoid heavy lifting, decreased weight.On (b)(6) 2012: (b)(6), md.Office notes.Followup.Ct scan done; biological mesh has softened up and now ballooning in the area has occurred.Recommend absolute decreased weight and observe for now.Pt has increased weight significantly.Follow prn, no sx [surgery] for now.On (b)(6) 2013: (b)(6), md.Radiology-ct abd/pelvis.History: ventral hernia.Impression: 1.There is a large abdominal wall hernia, extending from the sternum to umbilicus, probably an incisional hernia.It contains loops of bowel and adipose tissue as well as omentum.There is no obstruction noted.2.There appear to be bilateral peripelvic renal cysts.3.There are postsurgical changes from prior gastric bypass procedure and cholecystectomy.4.Scattered colonic diverticula are noted.5.No discreet intraabdominal mass, fluid or adenopathy is seen.6.Negative pelvis.7.The patient is large.On (b)(6) 2013: (b)(6), pa.Emergency room visit.Hpi: presents with abdominal pain epigastric in location.Patient has multiple hernias.Since [sic] she¿s been vomiting today.Has had 2 hernia repair surgeries over the past 2 years.Pmh: repair spigelian hernia; cesarean delivery only; cholecystectomy; revision, open, of gastric restrictive procedure for morbid obesity, other than adjustable gastric restrictive device.Social hx: never smoker.Vs: weight 102.51 kg.On (b)(6) 2013: (b)(6), do.Emergency room visit.Cc: abdominal hernia pain.Hpi: previous gastric bypass.Also had, subsequent to that, several episodes of small bowel obstructions.Previous hernia repairs, last hernia repair applied a mesh to abdominal wall.Developed a small hernia as a consequence to the mesh placement.Last night started having increasing abdominal pain.Describes it as cramping in nature and constant, 6/10.Able to keep small amounts of fluids down.The pain is in the supraumbilical region and radiates into back.Pmh: hospitalized more than 6 months ago, frequent uti¿s.Psh: repair spigelian hernia; cesarean delivery only; cholecystectomy; revision, open, of gastric restrictive procedure for morbid obesity, other than adjustable gastric restrictive device.Exam: wt 102.51 kg.Abdomen soft.Diffuse tight pitched bowel sounds, midline incision scar.Hernia supraumbilical region, reducible.Impression/plan: ileus; hx gastric bypass; uti.Admit to inpatient.On (b)(6) 2013: (b)(6), md.Radiology-ct abd/pelvis.Reason for exam: abdominal pain.Hernia.Findings- abd: there is wide diastasis of the midline abdominal wall, from the sternum to below the umbilicus.There is broad protrusion of abdominal contents through this defect, including small and large bowel.Small bowel loops appear somewhat distended proximally, and in the mid region.A specific site of transition is not well demonstrated, but appears to be in the lower abdomen.The anastomotic staple lines in the left upper quadrant not appear to be a specific site of transition.The patient is post gastric surgery.The large bowel and abdomen are unremarkable.Findings- pelvis: small and large bowel within the pelvis is unremarkable.A few diverticula arise from the sigmoid colon without evidence of diverticulitis.Mild free fluid is present in the pelvis.Impression: mild dilation of several small bowel loops, raising concern for early or partial small bowel obstruction.Specific site of transition not reliably demonstrated.Does not appear to be due to the [sentence ends; possible missing page] very large midline abdominal wall defect and subsequent hernia.On (b)(6) 2013: (b)(6), md.Consultation.Hpi: hx multiple abdominal surgeries including gastric bypass, now with abdominal pain.Had gastric bypass performed some time ago, following gastric bypass has had 3 abdominal incisional hernia repairs.Apparently did have the beginning of a new incisional hernia, however this was nonsurgical and evaluated roughly 3 weeks ago.Had been doing well, then yesterday evening while sitting doing arts and crafts, suddenly began having advancing abdominal pain along left mid to lower quadrant.Describes a swelling and hardness to area along with sharp abdominal pain, rated at 8/10.States area was very tender.Was unable to walk or get up secondary to pain.C/o radiation to back as well as nausea and diaphoresis.Denies any vomiting.Because the pain was advancing and becoming worse, constant in nature, did come to emergency department.Last bowel movement yesterday evening, normal.Is passing flatus.Denies fevers or chills.Pmh: gastric bypass, hx abdominal incisional hernia repair x 3.Exam: abdomen obese, soft, nondistended.Minimal tenderness left mid abdomen.Well healed abdominal incisions and surgical scars along midline.No obvious hernias present.No rebound, guarding, masses.Assessment: abdominal pain, unclear etiology, now resolved, passing flatus, having bowel movements.Urinary tract infection.Hx gastric bypass with abdominal incisional hernia repairs.Plan: d/c home.Diet; full liquids, advance as tolerated.F/u pcp 1 to 2 days; f/u dr.(b)(6) general surgery clinic within one week.On (b)(6) 2013: (b)(6), md.Office notes.Hpi: vomiting, pain.Recurrent post incisional ventral hernia after biologic mesh.Psh: hernia- 3 repairs, tubal ligation, weight reduction.Exam: morbidly obese.Hernia ventral post incisional.On (b)(6) 2013: (b)(6), md.Office notes.Diagnosis: recurrent ventral hernia.Options given, prefers sx.Plan: repair with mesh vs abdominoplasty.On (b)(6) 2013: (b)(6), md.Office notes.Cc: postop visit.Hpi: incisional pain, bm returning.Exam: no fever, no edema.Incision clean and dry.Assessment: uneventful postop course.Plan: discuss dietary discretion, limitation activities.On (b)(6) 2013: (b)(6), md.Office notes.Cc: postop visit.Hpi: one week with pain.Felt feverish.Has pain with movement and sitting up.Discussed dietary discretion, limitation activities.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6) memorial hospital.(b)(6) md.History and physical.51-year-old from dr.(b)(6) with large ventral hernia at the confluence of her midline and right subcostal incisions.Had an emergency exploratory laparotomy about a year ago by dr.(b)(6) subsequently had a previous repair, which failed.She is aware this is an inherently weak area; chances of failure again fairly high.Wants an abdominoplasty done; saw dr.(b)(6) who felt those 2 procedures should not be done together.Had gastric bypass in 2003, cholecystectomy in 1985.Has lost 135 pounds from gastric bypass, but presently gaining weight; aware weight gain decreases the chance of successful repair.Aware that prosthesis will need to be used.Medications: phentermine.Social: drinks socially, does not smoke.Exam: wt 231 lbs.Abdomen; rotund with large and long subcostal and midline incisions.At the area where they cross, there is a hernia about the size of a good-sized lemon or small orange.Impression: recurrent ventral hernia.Plan: attempted repair.She is aware of possibility of developing postoperative problems.(b)(6) 2010: (b)(6) (b)(6) memorial hospital.(b)(6) md.Operation report.Assistant: (b)(6) pre/postop diagnosis: recurrent ventral incisional hernia.Operation: ventral herniorrhaphy with gore-tex patch.Description: ¿the patient is on [sic] the operating room, placed in supine position under satisfactory general anesthetic she was prepped and raped in the usual sterile fashion.The upper portion of her old midline incision was reopened.Dissection was carried down through the skin and subcutaneous tissue.Very large hernia sac was found just below the confluence of the subcostal and midline incisions.The sac was dissected free from the surrounding subcutaneous tissue.The sac was opened.A good portion of the omentum was found to be incarcerated in it along with what appeared to be rolled up piece of marlex.Marlex previously secured by prolene sutures which were found in the middle of the roll and the roll was cut and some inflammatory tissue was found in the middle.Gram stain was taken returned which returned as a few white cells and no organisms.There was no evidence of purulence.With considerable difficulty this sac was dissected out.There was a second large defect in the midline and above the subcostal incision and this was converted to a single defect.The only thing bridging the tube was the roll of marlex.A portion of the omentum was then divided where it was densely adherent to the marlex, 2-0 silk hemostatic ligatures were applied.The omentum and patch marlex was passed off the table.Fascia was cleared both above and below for approximately 3 cm in all directions.Gore-tex patch was selected, trimmed and placed beneath the fascia and sutured circumferentially with a #1 prolene horizontal mattress suture.This was sutured in 3 cm from the margin with a continuous bolster around it.The wound was copiously irrigated with antibiotic painting solution.Fascia was then reapproximated in the midline with #1 running prolene suture.The 10-mm blake drain was then introduced via inferior stab incisions, secured with 3-0 nylon.The skin was reapproximated with staples.Wound was dressed.The patient taken from the operating room in satisfactory condition.Estimated blood loss 100 cc.Sponge and needle counts correct.¿ (b)(6) 2010: (b)(6) memorial hospital.(b)(6) md.Discharge summary.Admission/discharge diagnosis: ventral incisional hernia.Operation: ventral herniorrhaphy with gore-tex patch.Summary: admitted with very large recurrent ventral hernia.At time of surgery an old marlex patch was found rolled up and sent for gram stain, which was negative, and cultures subsequently grew out rare staphylococcus.Will be sent home on long-term oxacillin because she has a gore-tex patch in place.She is aware of the possibility of a disaster with gore-tex becoming infected.Instructed on local wound care, limitations, activity and diet restrictions.Darvocet for pain.(b)(6) 2011: (b)(6) memorial hospital.(b)(6) md.History and physical.Diagnosis of infected mesh after ventral hernia repair.Had been treated w/ antibiotics without success.Discussed options; patient requested surgical option.Will be admitted after surgery for pain management and general support.Medical history: morbid obesity.Gastric bypass, ventral hernia repair some years ago by another surgeon.Exam: abdomen; globular and protuberant.Fistulous tract over the upper third of the surgical scar which drains purulent material; cultures produced staphylococcus aureus.No acute peritoneal signs.Impression: infected mesh.Has been considered a candidate for surgery in order to prevent complications.(b)(6) 2011: (b)(6) hospital.(b)(6) md.Discharge summary.Diagnosis: status post removal of infected mesh and placement of a new mesh.Summary: had longstanding mesh infection after hernia repair.Underwent successful surgery to remove the mesh, repairing of abdominal wall.In-hospital progress was towards improvement, however, w/ incisional pain.Stable enough to be discharged on (b)(6) 2011.Discharged on antibiotics and pain medication as needed.Follow up my office 1 week after surgery.(b)(6) 2013: (b)(6) memorial hospital.Dr.(b)(6) [illegible].Orders.Change consent to read component separation and abdominoplasty versus ventral mesh.(b)(6) 2013: (b)(6) memorial hospital.(b)(6) md.Discharge summary.Diagnosis: ventral hernia repair, cleared by surgical team for discharge ____ [sic].Hospital course: admitted for ventral hernia repair, elective.Postop day 2, clinically stable, tolerating diet.Abdomen soft, good bowel sounds.Follow up as outpatient by dr.(b)(6) and pcp.Percocet and colace for postop.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: additional health effect- clinical code.H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1930, 3191: appropriate term/code not available for ¿debridement¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6) , 2009 through (b)(6), 2013 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: ¿ obesity.(b)(6) 2010: 231 lbs.¿has lost 135 pounds from gastric bypass, but presently gaining weight; aware weight gain decreases the chance of successful repair.¿ (b)(6) 2011: 233 lbs.Surgical procedures: ¿ 1985: open cholecystectomy.¿ 2003: gastric bypass surgery.¿ unknown dates: cesarean section x2.¿ (b)(6) 2009: emergent exploratory laparotomy.Repair of incarcerated incisional hernia with mesh.¿ (b)(6) 2010: ventral herniorrhaphy with gore-tex patch.Implant: gore-tex® soft tissue patch.¿ (b)(6) 2011: debridement of abdominal wall with removal of mesh; abdominoplasty with placement of new mesh with allograft; lysis of adhesions; repair of ventral hernia.Implant: strattice.¿ (b)(6) 2013: repair of post incisional ventral hernia.Implant: ventrio st.Relevant medical information: ¿ (b)(6) 2009: operative report: repair of incarcerated incisional hernia.Implant: proceed.¿the previous midline incision was used.This was carried down approximately 3 cm below the extent of the previous incision in which the painful mass was located primarily in this area.The incision was carried down through the skin and subcutaneous tissue.Hernia sac was identified.It was sharply opened and the peritoneum entered.Some omentum was reduced from the largest of the hernias.The incision was opened.There were multiple hernia defects along the length of the incision.Therefore, the entire incision was opened.The omentum was then mobilized off the anterior abdominal wall using electrocautery.Once this was done, the anterior surface of the abdominal wall was then cleared, undermining the soft tissue.Once an approximately 3 cm margin from the fascial edges was obtained, the wound was irrigated and hemostasis was obtained.The length of the incision was about 18 cm x 12 cm in width, including 3 cm fascial overlap.A 6 x 8 inch proceed mesh was chosen as the appropriate size.It was soaked in antibiotic solution and delivered onto the field.It was then placed in the subfascial position using horizontal mattress 0 prolene sutures.The mesh was inspected and was noted to be in good position and had overlap of great than 3 cm circumferentially.Small buttonhole hernia was noted at about 1 o¿clock position of the wound.This was reduced and repaired with figure-of-eight prolene suture.It should be noted that the mesh also covered this area very well.The mesh was inspected.It was in good position with no gaps between the fascia and the mesh.The wound was irrigated and hemostasis noted to be good.A 19-french round drain was then brought into a separate stab incision in the left lower quadrant.The drain was placed over the fascia.There was not enough sac or fascia to bring over the mesh.The scarpa¿s fascia was then closed using a running 2-0 vicryl suture.The wound was again irrigated and the skin closed using skin staples.¿ implant preoperative complaints: ¿ (b)(6) 2010: [patient] ¿with large ventral hernia at the confluence of her midline and right subcostal incisions.Had an emergency exploratory laparotomy about a year ago by dr.Sales, subsequently had a previous repair, which failed.She is aware this is an inherently weak area; chances of failure again fairly high.Wants an abdominoplasty done; saw dr.Dev who felt those 2 procedures should not be done together.Had gastric bypass in 2003, cholecystectomy in 1985.Has lost 135 pounds from gastric bypass, but presently gaining weight; aware weight gain decreases the chance of successful repair.Aware that prosthesis will need to be used.¿ ¿abdomen; rotund with large and long subcostal and midline incisions.At the area where they cross, there is a hernia about the size of a good-sized lemon or small orange.¿ implant procedure: ventral herniorrhaphy with gore-tex patch.Implant: gore-tex® soft tissue patch (7024506/1315020020, 15cm x 20cm x 2mm thick).Implant date: (b)(6), 2010.¿ description of hernia being treated: ¿the upper portion of her old midline incision was reopened.Dissection was carried down through the skin and subcutaneous tissue.Very large hernia sac was found just below the confluence of the subcostal and midline incisions.The sac was dissected free from the surrounding subcutaneous tissue.The sac was opened.A good portion of the omentum was found to be incarcerated in it along with what appeared to be rolled up piece of marlex.Marlex previously secured by prolene sutures which were found in the middle of the roll and the roll was cut and some inflammatory tissue was found in the middle.Gram stain was taken returned which returned as a few white cells and no organisms.There was no evidence of purulence.With considerable difficulty this sac was dissected out.There was a second large defect in the midline and above the subcostal incision and this was converted to a single defect.The only thing bridging the tube was the roll of marlex.A portion of the omentum was then divided where it was densely adherent to the marlex, 2-0 silk hemostatic ligatures were applied.The omentum and patch marlex was passed off the table.Fascia was cleared both above and below for approximately 3 cm in all directions.¿ ¿ implant size and fixation: ¿gore-tex patch was selected, trimmed and placed beneath the fascia and sutured circumferentially with a #1 prolene horizontal mattress suture.This was sutured in 3 cm from the margin with a continuous bolster around it.¿ ¿ post-operative period: [two weeks] (b)(6) 2010: microbiology: gram stain: ¿rare wbcs and no organisms observed.¿ (b)(6)2010: pathology: ¿abdomen nos [not otherwise specified] - foreign body: multiple portions of fibroadipose soft tissue containing embedded synthetic mesh work (foreign material), with multifocal acute and chronic abscesses surrounding the foreign material with marked foreign body giant cell reaction.¿ (b)(6) 2010: microbiology: ¿source: abdomen.Organisms: s.Aureus.¿ [staphylococcus aureus] (b)(6) 2010: discharge summary: ¿admitted with very large recurrent ventral hernia.At time of surgery an old marlex patch was found rolled up and sent for gram stain, which was negative, and cultures subsequently grew out rare staphylococcus.Will be sent home on long-term oxacillin because she has a gore-tex patch in place.She is aware of the possibility of a disaster with gore-tex becoming infected.¿ (b)(6) 2010: microbiology.Tissue/wound culture.Source: abdomen.¿culture anaerobe: no anaerobic bacteria isolated.¿ (b)(6) 2011: ¿wound culture.Abdomen.Final: staphylococcus aureus; very rare.No growth anaerobically after 5 days.¿ relevant medical information: ¿ (b)(6) 2011: ¿diagnosis: h/o [history of] cellulitis and infected mesh.Most likely recurrence of infection.¿ ¿ (b)(6) 2011: wound culture: ¿abdomen.Final: staphylococcus aureus.¿ explant preoperative complaints: ¿ (b)(6) 2011: ¿abdomen; globular and protuberant.Fistulous tract over the upper third of the surgical scar which drains purulent material; cultures produced staphylococcus aureus.No acute peritoneal signs.¿ ¿infected mesh.¿ explant procedure: debridement of abdominal wall with removal of mesh; abdominoplasty with placement of new mesh with allograft; lysis of adhesions; repair of ventral hernia.Implant: strattice.Explant date: (b)(6), 2011 [hospitalization (b)(6), 2011 through (b)(6), 2011].¿ ¿deep gore-tex mesh infected and related to a mesh abscess strongly attached to the soft tissue of the abdominal wall as well as the bowel.The mesh was completely resected, the mesh was completely separated from the mesh underside and lysis of adhesions identified and no evidence of bowel injury.The repair was done with porcine allograft on delayed basis which completely repaired the abdominal wall.The patient had also an epigastric large ventral hernia which was repaired by placement as new biologic mesh.¿ ¿ there was a fistulous tract going deep into the deep tissues of the fascia.Careful dissection eventually exposed the old mesh.Above the old mesh in the epigastric level, there was an 8-cm hernia which was carefully dissected free.Progressively and very cautiously we were able to expose the gore-tex material and very progressively removed it completely from the abdominal wall attachments.The gore-tex graft was also attached to the bowel, it was carefully dissected free from the bowel.Eventually lyse adhesions revealed no bowel injury in the involved attached bowel.The gore-tex was involved with an abscess within the gore-tex material itself.It was identified and completely debrided.Once the mesh was removed, lysis of adhesions continued to the abdominal wall in order to make a space for the new graft.A stratus 20 x 20 cm allograft was inserted into the peritoneal cavity above the omentum, fixed to the abdominal wall with ___ [sic] stitches using a combination of vicryl and pds.Once the mesh was in place, then the hernial ring was attached to the allograft with individual stitches of gore-tex #0.¿ ¿ (b)(6) 2011: pathology: ¿foreign object-infected mesh: ulceration of skin with underlying extensive inflammatory granulation tissue and scar tissue extending into subcutaneous fat; abdominal wall; graft material surrounded by scar tissue and extensive abscess, inflammatory granulation tissue and dense scar tissue; no granulomas or neoplasm identified.¿ ¿ (b)(6) 2011: microbiology: ¿source: abdomen.Organisms: rare s.Aureus.¿ gram stain: ¿rare white blood cells, no organisms seen.¿ ¿ (b)(6) 2011: discharge summary: ¿had longstanding mesh infection after hernia repair.Underwent successful surgery to remove the mesh, repairing of abdominal wall.In-hospital progress was towards improvement, however, w/ incisional pain.Stable enough to be discharged on (b)(6) 2011.¿ ¿ (b)(6) 2011: ¿uneventful postoperative course.¿ conclusion: it should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.